The Joy of Poison Oak…and the steriods that follow
February 28, 2010 § 2 Comments
Since this is a blog mostly about hiking, and since hiking entails interaction with poisonous plants, and since my not-so-recent run in with one particular poisonous plant resulted in me being on prednisone GOING ON 4 WEEKS NOW, I thought a mini tutorial on poison oak and some of the side effects of the medications would be appropriate.
Poison oak is found on the west coast, and poison ivy on the east. You get it from coming into contact with a chemical called urushiol (same for both plants). You don’t spread it by scratching (unless the oil gets under your nails, which it can) and other people can’t get it by touching your nasty-ass rash (though I don’t know why anyone would ever do that), they have to come into contact with the resin itself. If you are looking to avoid all contact, poison oak comes in the form of a: bush, vine, root, tree, stick, leaf…so really you just need to stay away from any kind of shrubbery.
With that problem solved, we move on to treatment. After the oozy rash, sleepless nights, and looks of horror from your friends when you bare your skin (which is probably the best part of the whole experience), when you finally go to the doctor, come the steroids. Big suggestion: MAKE SURE you are on them for long enough. Because apparently even if it totally looks like you are healing, if the first round doesn’t completely knock it out, the rash will come back with a vengeance.
As the doctor was writing out my (third) prescription of prednisone, she finally told me that she doesn’t like putting people on this drug for a number of reasons. Apparently it is one of the few drugs that isn’t addictive, but still makes your body stop producing some hormone or chemical or something, so if you stop taking it without properly tapering you experience withdrawal symptoms (and sometimes even with tapering you experience the symptoms). Awesome. Additional side effects include:
- Increased hunger
- Water retention/Weight gain
- Mood swings/depression
It reminded me of the time after my accident when the doctor decided to switch me from one anti-seizure medication to another, telling me after the fact that one of the reasons he switched me over was that side effects for the first medication I was on included gum enlargement and facial hair.
So, to summarize, if you get poison oak:
- Go get shot up with the strongest steroid you can find. Immediately. So you don’t have to take this stupid drug for longer than 7 days.
- If you do end up on drugs, don’t plan on attending any events where you will have to wear tight-fitting clothing…because they won’t fit
- Prepare your friends, coworkers, and significant other for the joys of withdrawal (I cried during an episode of Shear Genius)
For more answers to your questions on poison oak, this site is helpful.